Alert archive / Maine / High Wind Warnings in 2010

High Wind Warning 6, NWS Caribou, ME

September 30, 20104 counties in Maine

NWS Caribou, ME issued this high wind warning at Sep 30, 2010, 3:37 PM EDT for 4 counties in Maine. It took effect at Sep 30, 2010, 11:00 PM EDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2010, 3:37 PM EDT (19:37 UTC)
In effect from
Sep 30, 2010, 11:00 PM EDT
Expired
Oct 1, 2010, 7:00 PM EDT
In force
20 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2010-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2010-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Sep 30, 5:10 AM EDT, 10 hours 27 minutes earlier.

Area forecast discussion, Sep 30, 5:10 AM EDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
510 AM EDT THU SEP 30 2010

.SYNOPSIS...
A COMPLEX SCENARIO OF TWO LOW PRESSURE SYSTEMS WITH DEEP TROPICAL
MOISTURE WILL BE AFFECTING THE REGION OVER THE NEXT 48 HOURS. THE
FIRST SYSTEM WILL BRING THE HEAVIEST RAINFALL TO NORTHWEST
PORTIONS OF THE REGION THIS AFTERNOON AND TONIGHT AS IT TRACKS
NORTHEAST ALONG THE WESTERN MAINE...QUEBEC BORDER FROM THE CENTRAL
APPALACHIANS. A SECOND COASTAL LOW WILL FORM ALONG A SLOW MOVING
COLD FRONT AS IT MOVES INTO THE GULF OF MAINE FROM SOUTHEAST NEW
ENGLAND LATER FRIDAY INTO FRIDAY NIGHT. THIS SYSTEM WILL BRING
HEAVY RAINFALL TO CENTRAL AND NORTHEAST PORTIONS OF THE REGION ON
FRIDAY AND TO SOUTHEAST MAINE FRIDAY NIGHT. RAIN SHOULD END ACROSS
THE REGION SATURDAY MORNING AS THE SECOND LOW MOVES NORTHEAST
INTO THE MARITIMES. COOLER AIR FROM CENTRAL CANADA SHOULD THEN
MOVE INTO THE REGION SATURDAY NIGHT AND SUNDAY...WITH PERHAPS THE
FIRST WIDESPREAD FROST/FREEZE OF THE FALL SEASON LATE SUNDAY
NIGHT.
&&

.NEAR TERM /THROUGH TODAY/...
PATCHY ERLY MORN FOG SHOULD LIFT OVR SPCLY DOWNEAST AREAS BY MID
MORN. OTHERWISE RAIN FROM THE FIRST SFC LOW PRES SYS SHOULD
ADVANCE SW TO NE ACROSS MOSTLY WRN AND NRN PTNS OF THE FA BY AFTN.
HI TEMPS TDY WILL BE REACHED LATER THAN NORMAL...AT ERLY EVE DUE TO
THE STRENGTH OF THE LLVL WARM ADVCN THAT IS SETTING UP ACROSS THE
REGION.
&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
ALL MODELS AGREE THAT THE INITIAL BAND OF STEADY RAINFALL SHOULD
RETREAT TO NEAR THE WRN ME...QB BORDER THIS EVE AND THEN REMAIN
THERE THRU THE NGT. SUBSEQUENTLY...SIGNIFICANT TO HVY QPF WILL BE
INITIALLY RELEGATED TO THIS AREA. AFT THE FIRST SFC LOW TRACKS NE
OF THE WRN ME-QB BORDER...A COLD FRONT WILL SLOWLY MOVE ACROSS THE
FA FRI INTO FRI EVE AS ANOTHER COASTAL LOW FROM E OF SE NEW ENG
MOVES INTO THE GULF OF ME BY FRIDAY NGT. THIS SECOND LOW
COMPLICATED THE RNFL FORECAST CONSIDERABLY...AND IS THE PRIME
CULPRIT FOR XTNDG HEAVIER TOTAL QPF EWRD THRU THE REST OF THE FA...
OTHERWISE WRN AREAS WOULD HAVE RECEIVED THE LIONS SHARE OF RNFL.
IN FACT...GIVEN THAT THIS SECOND LOW IS ONLY A RECENT TREND OF THE
MODELS...WE ARE STILL NOT HIGHLY CONFIDENT OF THE EVOLUTION AND
TIMING OF HVY RNFL ACROSS THE FA FRI INTO FRI NGT...BUT ARE FORCED
TO INCORPORATE THIS SCENARIO INTO THE FORECAST.

THE OTHER FACTOR WITH THIS EVENT WILL BE WIND...MSLY LATER TNGT
INTO FRI. FOR NOW WE KEPT THE HI WIND WATCH GOING FOR ALL OF THE
FA. BOTH THE LATEST OPNL NAM AND GFS INDICATE A SRLY LLVL JET OF
75 TO 80 KT AT 1 KM ABV GROUND LVL OVR THE FA LATE TNGT INTO FRI
MORN...WITH THE JET CORE ONLY MAKING SLOW EWRD PROGRESS OUT OF THE
FA BY SAT AFTN. INTERESTINGLY...LLVL LAPSE RATES INDICATE THE BEST
MIXING POTENTIAL OF STRONGER WINDS ALF TO THE SFC OVR NRN AREAS
LATE TNGT INTO ERLY SAT MORN RATHER THAN COASTAL AREAS. THE OTHER
INTERESTING FACTOR IS THAT THE SFC PRES GRAD IS SIGNIFICANTLY
WEAKER THAN THE GRADIENT OF HT CONTOURS OF THE 925-850 MB LOW
ALF...MEANING THAT IN ADDITION TO SFC-1 KM LAPSE RATES OF GREATER
THAN 5 DEG C/KM...CONVECTION AHEAD OF THE COLD FRONT MAY HAVE TO
SERVE AS A MECHANISM TO TRANSPORT HIER WINDS ALF LATE THU NGT INTO
FRI MORN IN AN OTHERWISE STABLE STRATIFORM INCREASING WIND ALF PROFILE.

THE STRENGTH OF THE LLVL WARM ADVCN RESULTING FROM THE STRONG LLVL
JET WILL BRING THE WARMEST TEMPS TO THE FA VERY LATE TDY INTO THE
NGT HRS BEFORE ANY COOLING OCCURS VERY LATE TNGT. HI TEMPS FRI
WILL OCCUR ERLY GIVEN THE XPCTD TIMING OF THE COLD FRONT. LOWS FRI
NGT WILL STILL BE MILD...BUT NOT AS WARM AS TNGT DUE TO WEAK LLVL
COOL ADVCN W OF THE SECOND COASTAL LOW.
&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE BIGGEST CONCERN WILL BE THE SPEED OF THE LOW OUT OF THE
FORECAST AREA EARLY SATURDAY AND THE RESULTING PRECIPITATION
AMOUNTS. HAVE LEANED ON GEFS AND SREF FOR TIMING THE SYSTEM OUT OF
THE FORECAST AREA DURING SATURDAY AND USED GFS/NAM/GEMS INPUT FOR
QPF. THE RESULTING QPF TOTALS FOR FRIDAY NIGHT INTO SATURDAY
MORNING RANGE FROM 1 TO 2 INCHES FOR DOWN EAST
LOCATIONS...TAPERING OFF TO THE NW. RAIN WILL TAPER OFF IN EASTERN
PORTIONS OF THE STATE SATURDAY MORNING WITH A FEW LINGERING
SHOWERS SATURDAY AFTERNOON.  EXPECT THE STRONG WINDS TO AFFECT
COASTAL WASHINGTON COUNTY FRIDAY EVENING AND DECREASE DURING THE
NIGHT. MOST OTHER AREAS IN THE FORECAST AREA WILL TRANSITION TO A
RELATIVELY LIGHT NW WIND BEHIND THE LOW. THE NORTHWEST WINDS WILL
INCREASE DURING SATURDAY AS THE PRESSURE GRADIENT TIGHTENS AND
MIXING ALLOWS 25 KTS AT H925 TO MIX DOWN TO THE SURFACE. STRATOCU
FIELDS WILL BE WIDESPREAD IN THE NORTHERN AND WESTERN PORTION OF
THE CWA SATURDAY AFTERNOON THROUGH SUNDAY WITH DECENT COLD AIR
ADVECTION AND LINGERING MOISTURE AT THE H925 AND H850 LEVELS.

HIGH PRESSURE APPEARS LIKELY TO DOMINATE SUNDAY THROUGH WEDNESDAY
WITH HIGHS IN THE 50S TO LOW 60S AND OVERNIGHT LOWS IN THE 30S TO
LOW 40S. THE BEST CHANCE FOR A FROST/FREEZE APPEARS TO BE SUNDAY
NIGHT BEFORE THE COLDER AIR ALOFT MOVES OUT AND WINDS SHOULD
DECREASE TOWARDS CALM IN MOST AREAS BY MORNING. AS A RESULT...AM
LOOKING FOR MID-UPPER 20S IN THE ALLAGASH AND LOW-MID 30S ELSEWHERE.
&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR DOWNEAST MAY RECOVER TO MVFR LATER TDY AS THE WARM
SECTOR PUSHES NWRD INTO THE FA. VFR/HI MVFR OVR NRN SITES SHOULD
LOWER TO LOW MVFR/IFR IN RN THIS AFTN. ALL SITES SHOULD BE LOW
MVFR OR IFR IN ST/NS/ AND OCNL RN AND THEN LOWER TO ALL IFR DURG
THE DAY FRI AS HEAVIER RNFL MOVED EWRD.

SHORT TERM: IFR CONDITIONS IN HEAVY RAIN AND LOW CIGS WILL BE THE
SITUATION FRIDAY NIGHT WITH SOME LLWS POSSIBLE FRIDAY EVENING FOR
DOWN EAST AIRFIELDS. CONDITIONS WILL IMPROVE TO VFR FOR MOST
LOCATIONS BY SATURDAY AFTERNOON ALTHOUGH MVFR WILL PROBABLY HANG
ON IN NORTHERN LOCATIONS SUCH AS CLT AND FVE. NW WINDS WILL GUST
UP TO 25 KTS DURING SATURDAY AFTERNOON. MVFR CIGS WILL OCCUR AT
TIMES AT NORTHERN SITES SUCH AS PQI...CAR AND FVE SATURDAY NIGHT
AND SUNDAY MORNING. OTHERWISE...EXPECT VFR TO BE THE PREVAILING
CONDITION.
&&

.MARINE...
NEAR TERM: IN ORDER TO MATCH THE CURRENT LAND HI WIND WATCH FOR
TNGT AND FRI MORN AND ERLY AFTN...WE OPTD TO ISSUE A GALE WARNING
FOR ALL CWZ FOR THE CORRESPONDING TIME PD. IF THE GALE MATERIALIZES...
GUSTS TO 35 KTS RATHER THAN SUSTAINED WINDS SHOULD BE THE RULE.
WINDS AND SEAS SHOULD INCREASE TO THE GALE PD LATE THIS AFTN INTO
THIS EVE. WINDS AND SEAS SHOULD SLOWLY DIMINISH FRI AFTN...BUT A
FEW MODELS INDICATE THAT STRONG WINDS MAY BE STUBBORN TO EXIT THE
ERN WATERS...SO IT IS POSSIBLE THAT GALES MAY NEED TO BE XTND THERE.
ONLY LOWERED WW3 WV HTS A COUPLE OF FT...MSLY TO MATCH GYX'S WV HTS.

SHORT TERM: EXPECT GALE CONDITIONS TO WIND DOWN BY FRIDAY NIGHT.
AN SCA DUE TO SEAS IS EXPECTED TO TAKE ITS PLACE AND CONTINUE INTO
SUNDAY NIGHT. WINDS WILL BECOME NW DURING SATURDAY AND REMAIN
GUSTY THROUGH SUNDAY WITH SOME GUSTS REACHING 25 KTS.
&&

.HYDROLOGY...
WE ISSUED THE WATCH BASED ON THIS BEING A DOUBLE BARROWED EVENT
AND THE COMPLEXITY-UNCERTAINTY OF WHERE BANDS OF HEAVY RNFL WILL
SET UP. HOWEVER...WE BELIEVE THE FIRST BAND WILL SET UP OVR THE
FAR NW PTN OF THE FA BY TNGT...WHERE ANY RUNOFF WOULD NOT BE
SIGNIFICANT UNTIL LATE TNGT.

WITH ENHANCED BANDING OF RNFL SLOWLY MOVG EWRD FRI AND FRI NGT
THRU THE REST OF THE FA...ADDITIONAL BANDING OF HVY RNFL COULD
OCCUR...SPCLY AS A SECONDARY SFC COASTAL LOW APCHS LATTE FRI AND
FRI NGT. GFS 1000-900 MOISTURE FLUX CNVRG SHOWS THREE OPPORTUNITIES
FOR HVY RNFL...THE FAR NW TNGT..NE AND CNTRL FRI AFTN AND THE SE
LATE TNGT INTO ERLY SAT MORN.

ATTM...CURRENT THINKING IS THAT THE FA WILL GENERALLY RECEIVE 2
TO 3 IN...WITH LOCALLY 4 TO 5 IN OF RNFL POSSIBLE FOR THOSE AREAS
THAT TEND TO REMAIN UNDER HVY RNFL BANDS THE LONGEST. THIS COULD
CAUSE SOME OF OUR STREAMS TO REACH BANKFULL OR EVEN FLOOD LVLS
WITH PERHAPS SIGNIFICANT RISES ON MAINSTREAM RVRS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     MEZ001>006-010-011-015>017-029>032.
     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
     MEZ001>006-010-011-015>017-029>032.
MARINE...GALE WARNING FROM 8 PM THIS EVENING TO 2 PM EDT FRIDAY FOR
     ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...VJN
LONG TERM...MWALKER
AVIATION...VJN
MARINE...VJN/VJN
HYDROLOGY...VJN
Hazardous weather outlook, Sep 30, 5:21 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
521 AM EDT THU SEP 30 2010

MEZ001>006-010-011-015>017-029>032-011100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
521 AM EDT THU SEP 30 2010

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
521 AM EDT THU SEP 30 2010

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:08 AM EDTGale WarningCAR30 hr
Sep 30, 4:21 AM EDTFlood WatchCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington47 hr
Sep 30, 3:37 PM EDTWind AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset16 hr

Nearby

High Wind Warnings in Maine, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.